Jump to content

Berigan, 1999 Bupropion-Associated Withdrawal Symptoms: A Case Report


Phil
 Share

Recommended Posts

This mentions SSRI withdrawal, I thought it might be worth posting:

 

http://www.ncbi.nlm.nih.gov/pmc/articles/PMC181057/

 

Full text at https://www.ncbi.nlm.nih.gov/pmc/articles/PMC181057/

 

Quote

It is known that sudden and even tapered withdrawal from antidepressants can cause a variety of somatic and psychological symptoms.6 Although the exact mechanism is not known, it is postulated that the discontinuation phenomena may be due to decreased availability of synaptic serotonin and that other neurotransmitters such as dopamine, norepinephrine, and γ-aminobutyric acid (GABA) may be involved, as well as cholinergic rebound.7 Although bupropion has no effect on the serotonin system and lacks anticholinergic activity, its mechanism of action, mediated through the dopaminergic and noradrenergic systems,8 may have contributed to our patient's discontinuation symptoms. Pollock1 states that all SSRIs should be gradually tapered to minimize the possibility of discontinuation symptoms. On the basis of our experience, until the discontinuation or withdrawal syndrome is more clearly defined, we recommend a slow taper of the antidepressant during discontinuation, regardless of the half-life or mechanism of action. As more physicians prescribe antidepressants for a myriad of clinical entities, they need to remain alert for withdrawal symptoms and work in educating patients to the possibility of discontinuation symptoms. This type of education will not only increase compliance but also decrease the abrupt discontinuation of antidepressants by patients.

Edited by Altostrata
added link to full text

Off Lexapro since 3rd November 2011.

Link to comment
Share on other sites

This mentions SSRI withdrawal, I thought it might be worth posting:

 

http://www.ncbi.nlm.nih.gov/pmc/articles/PMC181057/

 

It is known that sudden and even tapered withdrawal from antidepressants can cause a variety of somatic and psychological symptoms.6 Although the exact mechanism is not known, it is postulated that the discontinuation phenomena may be due to decreased availability of synaptic serotonin and that other neurotransmitters such as dopamine, norepinephrine, and γ-aminobutyric acid (GABA) may be involved, as well as cholinergic rebound.7 Although bupropion has no effect on the serotonin system and lacks anticholinergic activity, its mechanism of action, mediated through the dopaminergic and noradrenergic systems,8 may have contributed to our patient's discontinuation symptoms. Pollock1 states that all SSRIs should be gradually tapered to minimize the possibility of discontinuation symptoms. On the basis of our experience, until the discontinuation or withdrawal syndrome is more clearly defined, we recommend a slow taper of the antidepressant during discontinuation, regardless of the half-life or mechanism of action. As more physicians prescribe antidepressants for a myriad of clinical entities, they need to remain alert for withdrawal symptoms and work in educating patients to the possibility of discontinuation symptoms. This type of education will not only increase compliance but also decrease the abrupt discontinuation of antidepressants by patients.

Thanks Phil for providing the link to this article.

 

I found his Wellbutrin tapering schedule interesting which caused no problems:

 

"By 36 hours, the patient's symptoms had resolved and he tapered off bupropion SR, taking 150 mg/day for 4 days followed by 150 mg every other day for 8 days (4 total doses) and 150 mg every third day for 6 days (2 total doses) without further complications."

 

Of course, he wasn't on the drug for too many weeks but I am surprised the every other day and every third day schedule didn't greatly affect him.

 

Then again, I was able to cold turkey off of 270mg after being on it for 3 years with the help of Chlorella and Spirulina. I decided to do it as an experiment as I fully expected this to fail. Much to my great surprise, the only symptom I had was minor fatigue.

 

CS

Drug cocktail 1995 - 2010
Started taper of Adderall, Wellbutrin XL, Remeron, and Doxepin in 2006
Finished taper on June 10, 2010

Temazepam on a PRN basis approximately twice a month - 2014 to 2016

Beginning in 2017 - Consumption increased to about two times per week

April 2017 - Increased to taking it full time for insomnia

Link to comment
Share on other sites

I thought he was on for 2 years w 3 failed attempts to DC attributed to stress or anxiety (or, could it be w/d symptoms?).

I hadn't thought about the people taking bupropion for smoking cessation prior to this posting.

 

Q: which ADs have strongest cholinergic (or anti-) effects? I've seen charts of antipsychotic profiles, but never ADs.

Pristiq tapered over 8 months ending Spring 2011 after 18 years of polydrugging that began w/Zoloft for fatigue/general malaise (not mood). CURRENT: 1mg Klonopin qhs (SSRI bruxism), 75mg trazodone qhs, various hormonesLitigation for 11 years for Work-related injury, settled 2004. Involuntary medical retirement in 2001 (age 39). 2012 - brain MRI showing diffuse, chronic cerebrovascular damage/demyelination possibly vasculitis/cerebritis. Dx w/autoimmune polyendocrine failure.<p>2013 - Dx w/CNS Sjogren's Lupus (FANA antibodies first appeared in 1997 but missed by doc).

Link to comment
Share on other sites

I thought he was on for 2 years w 3 failed attempts to DC attributed to stress or anxiety (or, could it be w/d symptoms?).

I hadn't thought about the people taking bupropion for smoking cessation prior to this posting.

 

Q: which ADs have strongest cholinergic (or anti-) effects? I've seen charts of antipsychotic profiles, but never ADs.

 

Hi Barbara,

 

You are totally correct as I misread the article. I am interpreting the failures to quit as WD issues.

 

Wow, he is lucky his tapering schedule didn't cause problems but then again, Wellbutrin has a reputation (fairly or unfairly) for being easier to get off of.

 

Sorry, I don't know the answer to your question.

 

CS

Drug cocktail 1995 - 2010
Started taper of Adderall, Wellbutrin XL, Remeron, and Doxepin in 2006
Finished taper on June 10, 2010

Temazepam on a PRN basis approximately twice a month - 2014 to 2016

Beginning in 2017 - Consumption increased to about two times per week

April 2017 - Increased to taking it full time for insomnia

Link to comment
Share on other sites

CS, I think you were right! After rereading, I believe it says he made 4 attempts to quit CT, meaning smoking, not ADs.

Pristiq tapered over 8 months ending Spring 2011 after 18 years of polydrugging that began w/Zoloft for fatigue/general malaise (not mood). CURRENT: 1mg Klonopin qhs (SSRI bruxism), 75mg trazodone qhs, various hormonesLitigation for 11 years for Work-related injury, settled 2004. Involuntary medical retirement in 2001 (age 39). 2012 - brain MRI showing diffuse, chronic cerebrovascular damage/demyelination possibly vasculitis/cerebritis. Dx w/autoimmune polyendocrine failure.<p>2013 - Dx w/CNS Sjogren's Lupus (FANA antibodies first appeared in 1997 but missed by doc).

Link to comment
Share on other sites

  • Administrator

Maybe that short taper was enough for him, compared to cold turkey.

 

Nice that his doctor was concerned enough to write it up.

 

Bar, the antidepressant with significant cholinergic action is Paxil (paroxetine). This anticholinergic reasoning shows up in papers about withdrawal because the early documentation of withdrawal syndrome was about TCAs, which are anticholinergic. It is a red herring.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
Share on other sites

Am I understanding that Paxil is CHOLINERGIC as opposed to TCAs?

Pristiq tapered over 8 months ending Spring 2011 after 18 years of polydrugging that began w/Zoloft for fatigue/general malaise (not mood). CURRENT: 1mg Klonopin qhs (SSRI bruxism), 75mg trazodone qhs, various hormonesLitigation for 11 years for Work-related injury, settled 2004. Involuntary medical retirement in 2001 (age 39). 2012 - brain MRI showing diffuse, chronic cerebrovascular damage/demyelination possibly vasculitis/cerebritis. Dx w/autoimmune polyendocrine failure.<p>2013 - Dx w/CNS Sjogren's Lupus (FANA antibodies first appeared in 1997 but missed by doc).

Link to comment
Share on other sites

  • Administrator

No, Paxil is the most anticholinergic of all the SSRIs. The others supposedly have insignificant cholinergic action. Sorry for the misunderstanding.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
Share on other sites

  • Altostrata changed the title to Berigan, 1999 Bupropion-Associated Withdrawal Symptoms: A Case Report
 Share

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy